Poison Ivy - Cortizone Injection or Oral Steroid?

  1. 0
    Hi everyone,

    My area was hit with a very nasty variety of Poison Ivy this past summer. And I ended up getting it something terrible.

    I went to a new doctor - first time I had ever been there due to insurance changes - and she prescribed an oral steroid - Prednisone. When I was younger and would get it my old family doctor would give me a cortizone injection and on my way I would be, perfectly healthy within 24-48 hours. This time around I had it worse than I have ever had it in my life. I was covered from head to toe - scalp, torso, extremities, breasts, and even other places I need not mention. I had large (size of a silver dollar, raised 1 inch) blisters on my arms and legs. I contacted the doctor's office after day 5 of taking the steroids but they said that there was nothing else I could do and that the Prednisone would eventually kick in. Needless to say the Prednisone did nothing. Took a month and a half for it to go away. Luckily I only have a few scars from the blisters.

    A few weeks after I came down with it, my husband got it in his eye, which I have read is quite seroius. We were on vacation when it happened and thus had to go to a small seasonal medical office. The doctor gave him the injection and it was gone with 5 hours. The doctor actually joked with me about still having the poison ivy and that I should have just been given the shot.


    My question is this - have doctors moved away from giving the cortisone or other steroid injection? Or is just that some doctors prefer the oral and others the injection? I am not pregnant and do not suffer from any type of medical condition which I understand can affect a doctor's decision to give the injection.
  2. 4 Comments so far...

  3. 0
    I recently worked in family practice, but I can only speak for our office. We usually gave SoluMedrol 125mg IM, and then sometimes also the Medrol Dose Pack (oral steroid).............just what the MD I worked for preferred, I guess.....
  4. 0
    I have to say that in the past I have always been given the shot for my allergy reactions and it has always worked but 4 weeks ago I got a terrible case of poison ivy and after 2 weeks of home treatment I went to the doctor and received a steroid shot. As usual I was told to give it 24 hours to start seeing results, but after 72 hours of seeing no improvement (in-fact it got worse) my doctor prescribed the oral Prednisone pills. I have been on them for 3 days not. I am starting to see many spots drying up, which is a good sign but I am also seeing new spots show up. I am not sure if the new spots are due to a reintroduction to the ivy (possibly from my cat) or if the spots were already there and I didn't notice them. I just wanted to say that no matter the treatment each person will react differently. Shots usually work for me but this time it didn't. Hopefully the pills will continue to work and that I after my yard is treated for the 3rd time and my cat receives her 4th bath we will no longer have any residual Poison Ivy oils to possibly cause more reactions. (unfortunately I am the only one in my house that is allergic. Both of my kids and husband are immune, which is a blessing.)
  5. 3
    I hope the OP's rash is gone by now...
    NICURN2FNP, Pepper The Cat, and klone like this.
  6. 0
    Agree hopefully since this thread was started in 2002, nearly 10 and a half years ago the original poster's condition has since resolved.Otherwise, as per the terms of service of this site that we all agreed to when we signed up "
    12. You agree NOT to seek medical or legal advice.
    13. You agree NOT to offer medical or legal advice.

    Medical Advice: ALLNURSES.COM, INC or it's members do not offer medical advice. Any requests for such will be taken down. If you have a medical problem, please seek attention from your health care provider. You are not allowed to ask for medical advice related to a health situation that affects you, a family member, or someone you know."

    http://allnurses.com/terms-info.html


    I understand your frustration this is definitely not something that can be solved on an online message board. We have no way of knowing your medical history, visualizing your rash (please! Dont post pictures!), and offering medical treatment advice is not within the scope of practice of most nurses.

    All of these questions and concerns really need to be directed to your treating physician or other licensed healthcare practitioner. Good luck.


Top